Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 8, 2021, 9:17 PM MDT for Gallatin County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2021, 9:17 PM MDT (03:17 UTC)
- Expired
- Aug 8, 2021, 9:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Great Falls, MT
- Hail
- 0.25 in
- Wind
- 40
County Gallatin County, MT
The radar
The Billings radar (KBLX), 211 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- -108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420
WWUS85 KTFX 090317
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
917 PM MDT Sun Aug 8 2021
MTZ015-055-090345-
Madison MT-Gallatin MT-
917 PM MDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of southeastern Madison
and central Gallatin Counties through 945 PM MDT...
At 916 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northwest of Crescent Lake to 16 miles
north of Henrys Lake. Movement was northeast at 40 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Sky.
This includes the following highways...
Highway 191 between mile markers 31 and 59.
Highway 287 between mile markers 1 and 13, and between mile markers
6 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4530 11141 4553 11087 4549 11092 4536 11092
4535 11104 4508 11104 4507 11106 4511 11110
4505 11115 4501 11110 4487 11110 4476 11159
TIME...MOT...LOC 0316Z 238DEG 49KT 4521 11121 4488 11143
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
RCGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 8:33 PM MDT, 44 minutes earlier.
Area forecast discussion, Aug 8, 8:33 PM MDT, 44 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 833 PM MDT Sun Aug 8 2021 .SYNOPSIS... A strong cold front will continue to move eastward through the region tonight. Expect a band of rain and thunderstorms to accompany the cold front. Other than a few showers on Monday in the Havre area, generally dry conditions are expected across the area through the rest of the work week. Additionally, && .UPDATE... A line of rain, with occasional embedded thunderstorms, will continue to push eastward this evening. At the same time, shower and thunderstorm activity associated with the main low pressure system will move into the Northern Rocky Mountain Front and adjacent plains overnight tonight, bringing additional rainfall to those area. Areas of fog also appear likely overnight tonight, with many locations already near their dew point temperatures with a wet ground, with fog most likely in areas along the Rocky Mountain Front, low lying river valleys, and also on the north side of the Little Belt Mountains. Ludwig && .AVIATION... 600 PM MDT Sun Aug 8 2021 (09/00Z TAF period) A cold front moves from west to east across the region. MVFR/IFR conditions are likely along the front, in association with areas of rain and some thunderstorms. Conditions slowly improve after 09/06Z. Some showers linger across north central and central Montana on Monday. Mountain obscuration is forecast. Expect periods of strong gusty winds outside of thunderstorm activity. - Fogleman Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... The Red Flag Warning for Fire Weather Zone 118 has been cancelled this evening, as wetting rains and increasing humidity have reduced the fire risk this evening. Looking ahead, expect mostly dry conditions and very warm temperatures by later in the week. Brusda/Ludwig && .PREV DISCUSSION... /ISSUED 600 PM MDT Sun Aug 8 2021/ Tonight thru Monday...A strong cold front continues to move eastward through the region. The most unstable air is generally south of a line from Helena to White Sulphur Springs currently. There is the potential that an isolated severe storm could develop before 6 PM or so this evening, with the main threat being strong wind gusts. Otherwise, the showers will generally decrease in all areas by Midnight, except the Havre area, where it will continue overnight. Overnight lows will get cold along the Rocky Mountain Front and higher valleys of Southwest MT, with some locations going below freezing. On Monday, expect scattered showers to be slow to exit the Havre area, otherwise, the reminder of the region will generally be dry, along with below normal temperatures. Tuesday through Sunday...Expect a significant warming trend to begin on Tuesday, with afternoon highs likely in the 90s by late in the week or next weekend. Very little precipitation is expected during the week, with a small potential for a few isolated thunderstorms mainly on Friday and next Sunday. Note, kept temperatures close to NBM, but did not go as high as the GFS per it model error of high temperatures in urban areas. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 46 72 51 85 / 90 40 0 0 CTB 46 71 51 81 / 90 50 0 0 HLN 48 77 52 86 / 90 10 0 0 BZN 45 75 44 85 / 90 10 0 0 WYS 38 69 33 76 / 50 0 0 0 DLN 41 73 43 83 / 30 0 0 0 HVR 51 68 51 82 / 90 70 10 0 LWT 46 67 49 81 / 100 30 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until midnight MDT tonight Gallatin National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 8, 7:27 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
727 PM MDT Sun Aug 8 2021
MTZ008-090215-
Beaverhead MT-
727 PM MDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of northwestern
Beaverhead Counties through 815 PM MDT...
At 726 PM MDT, Doppler radar was tracking strong thunderstorms 7
miles northwest of Jackson, or 28 miles northeast of Salmon, moving
east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wisdom, Jackson, Wise River, Polaris and Glen.
This includes Interstate 15 between mile markers 70 and 86 .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4559 11380 4561 11382 4582 11300 4574 11275
4570 11275 4568 11270 4548 11269 4543 11261
4544 11251 4535 11246 4511 11355 4533 11374
4539 11373 4541 11378 4550 11376 4552 11383
TIME...MOT...LOC 0126Z 253DEG 25KT 4546 11349
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HARTLocal storm report, Aug 8, 7:47 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
747 PM MDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 6 NNW JACKSON 45.45N 113.45W
08/08/2021 U0.88 INCH BEAVERHEAD MT NWS EMPLOYEE
NICKEL SIZE HAIL REPORTED BY IMET.
&&
HARTSpecial weather statement, Aug 8, 7:51 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
751 PM MDT Sun Aug 8 2021
MTZ008-090230-
Beaverhead MT-
751 PM MDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of northwestern
Beaverhead Counties through 830 PM MDT...
At 750 PM MDT, trained weather spotters reported strong
thunderstorms 14 miles east of Wisdom, or 35 miles northwest of
Dillon, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wisdom, Jackson, Wise River, Dewey and Melrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4560 11367 4584 11303 4581 11300 4580 11293
4578 11291 4578 11283 4574 11275 4570 11275
4568 11270 4564 11271 4563 11268 4560 11269
4525 11364
TIME...MOT...LOC 0150Z 239DEG 24KT 4557 11315
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HARTSpecial weather statement, Aug 8, 8:09 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
809 PM MDT Sun Aug 8 2021
MTZ015-052-090245-
Madison MT-Jefferson MT-
809 PM MDT Sun Aug 8 2021
...A strong thunderstorm will impact portions of northwestern Madison
and south central Jefferson Counties through 845 PM MDT...
At 808 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Silver Star, or 16 miles south of Butte, moving east at
50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitehall, Silver Star, Cardwell and Waterloo.
This includes the following highways...
Interstate 15 between mile markers 92 and 93 .
Interstate 90 between mile markers 239 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4570 11253 4576 11250 4574 11247 4575 11219
4586 11243 4589 11241 4602 11200 4571 11186
4560 11268 4563 11268
TIME...MOT...LOC 0208Z 248DEG 42KT 4574 11249
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HARTSpecial weather statement, Aug 8, 8:39 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
839 PM MDT Sun Aug 8 2021
MTZ015-052-090330-
Madison MT-Jefferson MT-
839 PM MDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of northern Madison and
southern Jefferson Counties through 930 PM MDT...
At 838 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitehall, or 22 miles southeast of Butte, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitehall, Twin Bridges, Silver Star, Harrison, Pony, Cardwell, Lewis
And Clark Caverns State Park and Waterloo.
This includes the following highways...
Interstate 90 between mile markers 235 and 271.
Highway 287 between mile markers 68 and 81, and between mile markers
83 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4574 11248 4575 11219 4585 11243 4593 11242
4605 11172 4604 11166 4584 11166 4580 11171
4579 11180 4577 11173 4574 11172 4574 11166
4563 11150 4549 11249
TIME...MOT...LOC 0238Z 253DEG 35KT 4580 11213
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HARTSpecial weather statement, Aug 8, 9:17 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
917 PM MDT Sun Aug 8 2021
MTZ015-055-090345-
Madison MT-Gallatin MT-
917 PM MDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of southeastern Madison
and central Gallatin Counties through 945 PM MDT...
At 916 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northwest of Crescent Lake to 16 miles
north of Henrys Lake. Movement was northeast at 40 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Sky.
This includes the following highways...
Highway 191 between mile markers 31 and 59.
Highway 287 between mile markers 1 and 13, and between mile markers
6 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4530 11141 4553 11087 4549 11092 4536 11092
4535 11104 4508 11104 4507 11106 4511 11110
4505 11115 4501 11110 4487 11110 4476 11159
TIME...MOT...LOC 0316Z 238DEG 49KT 4521 11121 4488 11143
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RCGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:45 PM MDT | Special Weather Statement | TFX | Gallatin | 45 min |
| Aug 8, 6:51 PM MDT | Special Weather Statement | TFX | Glacier | 24 min |
| Aug 8, 7:27 PM MDT | Special Weather Statement | TFX | Beaverhead | 48 min |
| Aug 8, 7:51 PM MDT | Special Weather Statement | TFX | Beaverhead | 39 min |
| Aug 8, 8:09 PM MDT | Special Weather Statement | TFX | Silver Bow | 36 min |
| Aug 8, 8:39 PM MDT | Special Weather Statement | TFX | Jefferson | 51 min |
| Aug 9, 3:47 AM MDT | Areal Flood Advisory | TFX | Glacier, Pondera, Toole | 3 hr |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.